Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 9, 2021Mecklenburg County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 9, 2021, 6:41 PM EDT for Mecklenburg County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 6:41 PM EDT (22:41 UTC)
Expired
Apr 9, 2021, 7:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 112 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:48 PM EDTHAIL 0.54 Se Dryburg, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS81 KRNK 092241
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
641 PM EDT Fri Apr 9 2021

VAZ058-059-092315-
Halifax-Charlotte-
641 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX AND FAR 
SOUTHERN CHARLOTTE COUNTIES...

At 641 PM EDT, a strong thunderstorm was located over Buffalo
Springs, or 8 miles southwest of Redoak, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Staunton River State Park.

LAT...LON 3664 7856 3664 7858 3669 7866 3669 7868
      3668 7870 3667 7870 3665 7871 3662 7871
      3662 7872 3670 7872 3674 7862 3670 7865
      3668 7862 3665 7857
TIME...MOT...LOC 2241Z 256DEG 22KT 3667 7868 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:51 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 9, 3:51 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A complex low pressure system with several frontal systems will
result in unsettled weather through the weekend. Dry weather is
expected behind this system for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 345 PM EDT Friday...

Severe Thunderstorm Watch 78 has been issued for areas that were
in a Slight Risk today with the addition of Carroll and Floyd
Counties in Virginia and Surry County NC.

As of 305 PM EDT Friday...

A Marginal Risk for severe thunderstorms exists across the SW VA and
NW NC mountains and foothills. A Slight Risk is over the VA/northern
NC piedmont.

A short wave tracking across the region during peak heating and
with a stalled boundary in the area will help trigger strong to
severe thunderstorms this afternoon and evening. The primary
threat will be large hail, especially with freezing levels being
low (9-12 kft). Secondary threat is damaging wind gusts. There
is a low chance that strong shear in the vicinity of the
boundary may help form supercells capable of producing an
isolated tornado, mainly for counties east of the Blue Ridge.
Storms move east of the area by midnight, then partial clearing
will lead to patchy fog into Saturday morning.

An occluded low over the Mid West will push another short wave over
the area along with a cold front Saturday afternoon. This front will
have more in the way of heavy rain as oppose to severe weather.
However, do not be surprise if you hear a rumble of thunder.
Rainfall amounts will range from a quarter to half of an inch.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM EDT Friday...

     Stormy conditions come to an end Saturday night as drier air
arrives to round out the weekend into early next week...

Our strong closed area of low pressure will continue to stack
and drift toward southern Michigan late Saturday into the first
half of Sunday. Meanwhile at the surface a warm frontal boundary
with a secondary shortwave impulse will continue north from the
Mid-South into the Carolinas and southwest Virginia late
Saturday evening and night. With this wave pushing north along
the warm front we should have ample lift for heavy showers and
storms. The NAM3km, GFS, and Euro all illustrate this in some
shape or form with subtle timing differences during the early to
late Saturday evening and overnight period. For that reason the
Storm Prediction Center has blanked the area in a marginal risk
for severe weather with the biggest threats overall being
damaging winds and hail. An isolated tornado cannot be ruled out
especially along the warm frontal boundary where models such as
the NAM 3KM and ARW continue to show some decent bulk effective
shear values around 30-40 knots with surface based/MLCAPE
values around 1,000 j/kg.

The warm front will continue north heading into late Saturday
night before the cold front crashes in from the west heading
into early Sunday morning. This will be our prime period for the
heaviest rainfall across the region with amounts ranging
between 0.5-1.5 inches. Locally heavier amounts cannot be ruled
out especially with any thunderstorms that we do see. As of now
we are not highlighted under any excessive rainfall concerns but
with ample moisture in place as PWATS sit close to 1.0" any
storm that may sit over an area could create localized poor
drainage flooding/ponding on roadways.

By late Sunday morning into midday we should start to see a
drying trend from west to east across the region. Our upper
level wave and strong closed low will continue north and east
while westerly flow takes over at the surface. Winds look to top
out between 5-15 mph with gust approaching 10-20 mph west of
the Blue Ridge.

Brief surface high pressure builds in from our south Monday
before another cold frontal boundary swings in late. This
boundary will be associated with our closed low that looks to
set up shop over the upper Great Lakes region the next few days
sending several waves of energy our way. For that reason I went
ahead and kept shower chances in for our mountain counties late
Monday night into Tuesday morning. This is in line with both the
Euro and Canadian which are less aggressive compared to the GFS
which spreads heavier precipitation further east over the
region.

We dry out again Tuesday afternoon and evening before another
impulse of energy heads our way heading into midweek.

Temperatures look to remain at or above average through the
period with widespread highs in the 60s and 70s through Tuesday
and overnight lows in the 40s and 50s.

Confidence remains moderate to high in the short term period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM EDT Friday...

     Increasing chances for showers along with a cooling trend
heading into later next week...

Overall the pattern remains unsettled with several weak waves
of energy pivoting through the larger overall flow for the
latter half of the week. Now it won't be raining all the time
during this period with most of the synoptic models painting
chance PoPs along and west of the Blue Ridge in favored upslope
areas. Even outside these locations though a few scattered
showers cannot be ruled out each day with the best chances for
rain Friday and Saturday. This is due in part to another closed
area of low pressure this time over eastern Canada sending
multiple weak impulses south through northern England and into
our region.

With shower activity and extra cloud cover around temperatures
will suffer a bit. We will start the period above normal with
highs in the upper 60s and low 70s Wednesday before trending
into low to mid 60s Thursday and Friday. SOme locations by
Friday afternoon west of the Blue Ridge could struggle to push
60 degrees.

Confidence remains moderate in the long term period in
particularly for precipitation chances and timing of the weak
upper level waves.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...

A stationary boundary bisects the forecast area along a LWB-
ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs
into this afternoon with primarily VFR to the southwest of the
boundary.

Increasing instability this afternoon will lead to numerous
showers east of the Blue Ridge with potential for scattered
strong storms along the stationary front in addition to isolated
severe. ROA-LYH-DAN will have the best chance for experiencing
a thunderstorm this afternoon...mainly after 20Z/4P. Showers and
storms may linger through 02Z/10P before moving east. Damaging
hail is the primary threat, but can't rule out an isolated
tornado or downburst.

Tonight is expected to feature partial clearing...mainly VFR
between 00z/8PM and midnight, followed by patchy fog and
potential for stratus redevelopment. High confidence for MVFR,
but there is a chance for a period of IFR/LIFR around daybreak
Saturday morning.

Extended Aviation Discussion...

Unsettled weather is expected this weekend as a frontal system
works its way across the mountains from the west. Once the
fog/stratus breaks Saturday morning, expect a return of
showers/storms late Saturday afternoon and Saturday night as a
cold front crosses the region. Poor flight conditions may linger
into the first half of Sunday before improving conditions
Sunday afternoon and through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCS
Hazardous weather outlook, Apr 9, 3:47 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 PM EDT Fri Apr 9 2021

VAZ007-010-011-WVZ042>044-507-508-102000-
Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
347 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018>020-VAZ009-012>015-018>020-022>024-034-035-045>047-
102000-
Ashe-Alleghany NC-Watauga-Wilkes-Yadkin-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
347 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms into this evening. The
primary threat is hail. Damaging winds is also a possibility in
addition to an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-VAZ016-017-032-033-043-044-058-059-102000-
Surry-Stokes-Rockingham-Caswell-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Charlotte-
347 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RCS

In the hours before

Local storm report, Apr 9, 6:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             2 NNW TOAST             36.52N 80.64W
04/09/2021  E0.50 INCH       SURRY              NC   PUBLIC

&&

VFJ
Special weather statement, Apr 9, 6:16 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT Fri Apr 9 2021

NCZ004-005-VAZ032-043-092300-
Stokes-Rockingham-Henry-Patrick-
616 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
STOKES...NORTHWESTERN ROCKINGHAM...WESTERN HENRY AND SOUTHEASTERN
PATRICK COUNTIES AND THE CITY OF MARTINSVILLE...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Philpott Dam to near Prestonville.
Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Martinsville...
Mayodan...
Madison...
Stoneville...
Danbury...
Spencer...
and Bassett.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3639 8026 3682 8008 3682 8006 3680 8005
      3678 8003 3678 8001 3679 8003 3679 8001
      3680 8001 3675 7978 3632 7996
TIME...MOT...LOC 2215Z 251DEG 23KT 3677 8005 3648 8018

RAB
Local storm report, Apr 9, 6:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 NNE CLUSTER SPRINGS   36.64N 78.90W
04/09/2021  E0.50 INCH       HALIFAX            VA   PUBLIC

&&

VFJ
Local storm report, Apr 9, 6:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             2 NNE CLUSTER SPRINGS   36.64N 78.90W
04/09/2021  E0.75 INCH       HALIFAX            VA   PUBLIC

&&

VFJ
Local storm report, Apr 9, 6:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 SSW ELMO              36.59N 79.17W
04/09/2021  M1.75 INCH       HALIFAX            VA   TRAINED SPOTTER

&&

VFJ
Special weather statement, Apr 9, 6:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
641 PM EDT Fri Apr 9 2021

VAZ058-059-092315-
Halifax-Charlotte-
641 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX AND FAR
SOUTHERN CHARLOTTE COUNTIES...

At 641 PM EDT, a strong thunderstorm was located over Buffalo
Springs, or 8 miles southwest of Redoak, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Staunton River State Park.

LAT...LON 3664 7856 3664 7858 3669 7866 3669 7868
      3668 7870 3667 7870 3665 7871 3662 7871
      3662 7872 3670 7872 3674 7862 3670 7865
      3668 7862 3665 7857
TIME...MOT...LOC 2241Z 256DEG 22KT 3667 7868

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:12 PM EDTSpecial Weather StatementRNKBath48 min
Apr 8, 8:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt37 min
Apr 8, 8:38 PM EDTSpecial Weather StatementRNKCampbell37 min
Apr 8, 8:48 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg27 min
Apr 8, 9:15 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig4 hr
Apr 8, 9:15 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington90 min
Apr 8, 9:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg54 min
Apr 8, 9:27 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington63 min
Apr 8, 9:40 PM EDTSpecial Weather StatementRNKBedford, Botetourt65 min
Apr 8, 10:14 PM EDTSpecial Weather StatementRNKCampbell61 min
Apr 8, 10:44 PM EDTSpecial Weather StatementRNKBuckingham31 min
Apr 8, 11:55 PM EDTSpecial Weather StatementRNKCity of Lynchburg35 min
Apr 9, 1:28 PM EDTSpecial Weather StatementRNKPulaski32 min
Apr 9, 1:52 PM EDTSpecial Weather StatementRNKBath23 min
Apr 9, 1:58 PM EDTSpecial Weather StatementRNKCity of Radford32 min
Apr 9, 2:05 PM EDTSpecial Weather StatementRNKAlleghany25 min
Apr 9, 2:09 PM EDTSevere Thunderstorm WarningRNKBath51 min
Apr 9, 2:27 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford33 min
Apr 9, 2:29 PM EDTSpecial Weather StatementRNKPulaski31 min
Apr 9, 2:50 PM EDTSpecial Weather StatementRNKGiles25 min
Apr 9, 2:53 PM EDTSpecial Weather StatementRNKAlleghany37 min
Apr 9, 2:55 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Apr 9, 3:11 PM EDTSpecial Weather StatementRNKCarroll34 min
Apr 9, 3:12 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe3 hr
Apr 9, 3:14 PM EDTSpecial Weather StatementRNKCraig31 min
Apr 9, 3:21 PM EDTSpecial Weather StatementRNKBath24 min
Apr 9, 3:31 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick44 min
Apr 9, 3:40 PM EDTSpecial Weather StatementRNKHalifax35 min
Apr 9, 3:56 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Apr 9, 4:07 PM EDTSevere Thunderstorm WarningRNKHalifax23 min
Apr 9, 4:10 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
Apr 9, 4:19 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania41 min
Apr 9, 4:31 PM EDTSevere Thunderstorm WarningRNKHalifax44 min
Apr 9, 4:35 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick40 min
Apr 9, 4:40 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania50 min
Apr 9, 5:10 PM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
Apr 9, 5:13 PM EDTTornado WarningRNKPittsylvania33 min
Apr 9, 5:27 PM EDTTornado WarningRNKHalifax, Pittsylvania48 min
Apr 9, 5:55 PM EDTTornado WarningRNKHalifax50 min
Apr 9, 6:00 PM EDTSpecial Weather StatementRNKCity of Martinsville45 min
Apr 9, 6:16 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville44 min
Apr 9, 3:28 PM EDTSevere Thunderstorm WarningRNKSurry47 min
Apr 9, 4:11 PM EDTSevere Thunderstorm WarningRNKSurry49 min
Apr 9, 4:20 PM EDTTornado WarningRNKSurry25 min
Apr 9, 4:35 PM EDTSevere Thunderstorm WarningRNKStokes55 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.